Case 43 – summary

Thank you for contributing to this case, where we encountered a 38 year old man with a new anaemia. The following discussion ensued:

https://storify.com/TeamHaem/case-43-the-haemolysing-footballer

In summary we established he had all of the classic features of an extravascular haemolysis, with DAT positivity suggesting an immune mediated cause.

We established that this young man had been diagnosed with Rheumatoid Arthritis some time ago, but had only started on a DMARD – in this case Methotrexate- four months ago. The reason for his haemolysis could therefore be autoimmune haemolytic anaemia (AIHA; in this case in the context of a patient with a history of autoimmune disease) or a drug-induced immune haemolytic anaemia. As we want to stretch the limits of our learning at TeamHaem we will focus on drug-induced immune haemolytic anaemia (DIIHA), whilst recognising that autoimmune haemolytic anaemia is much more common (the incidence of clinically detected DIIHA is estimated to be 1 in 1 million, as opposed to AIHA at 1:80,000).

DIIHA is rare in terms of case reports and reports to drug safety schemes such as the FDA or UK MHRA ‘yellow card’ scheme. However it may be more common than the quoted 1:1,000,000 as cases may either be sub-clinical, or mistaken for other conditions.

The mechanisms inducing haemolysis remain debated but it is clear that, in the lab, there are three categories:

DRUG DEPENDENT DIIHA requires the drug to be present in the test tube for the implicate antibodies to be present.

The current concepts used to understand this process is that the antibody may be directed against an epitope on the drug, or on the drug/RBC complex (as seen with platelets in HIT, for example). The antibody then activates macrophages and thus extravascular haemolysis.

Cases of catastrophic intravascular haemolysis are reported and in these cases complement rather than IgG is detected (with difficulty) on the RBC surface.

DRUG INDEPENDENT DIIHA results in antibodies that are present even when the drug itself is removed; in this sense the process is much like the classic AIHA with a positive DAT and ongoing haemolysis.

Finally a process known as Non-immune Protein Absorption (NIPA) has been recognised. In this scenario a drug changes the characteristics of the red cell membrane, leading to absorption of proteins, including but not exclusively, immunoglobulins, on to the surface of the red cell membrane. This results in a positive DAT which may not be associated with haemolysis (it is important to remember DAT positivity is a COMMON finding in the hospital in-patient population and does not carry any significance in the absence of haemolysis). However, it is now thought that NIPA can, on occasion, trigger haemolysis via macrophage activation.

So which drugs are implicated?

There are over 100 drugs now implicated in DIIHA. These can be broken down as follows:

ANTIMICROBIALS

These cause the majority of DIIHA, with cephalosporins (cefotetan used in the US, but also ceftriaxone) being the most common culprit, followed by Piperacillin (Tazocin) and Beta- lactamase inhibitors, rifampicin, erythromycin, trimethoprim, sulfamethoxazole.

ANTI-INFLAMMATORIES

Probenicid, diclofenac

ANTI-NEOPLASTICS

Platinum based chemotherapy is the most commonly reported group in this category.

Fludarabine is worth an extra mention for the haematologists reading this page. Fludarabine is used to treat a number of haematological malignancies and persists in its reputation for inducing haemolytic anaemia at a higher rate than other drugs used in these patients. Data from large European trials (UK CLL4 and the German CLL8) actually shows that whilst haemolysis occurs with all the drugs studied (Chlorambucil monotherapy, Fludarabine monotherapy and fludarabine plus cyclophosphamide+/-rituximab) it is actually less common in patients receiving fludarabine in a combination regime than in those receiving chlorambucil alone.

What is the differential?

Cephalosporins are the most commonly reported trigger for DIIHA. The reported cases were often in patients receiving surgical prophylaxis for elective procedures, who then developed severe haemolysis (frequently intravascular haemolysis with resultant renal impairment); almost 20% of patients died. Only a minority had been exposed to the implicated cephalosporin previously.

These patients had strong DAT positivity (often complement) which, in the clinical circumstance of circulatory collapse, was often thought initially to be due to an acute haemolytic transfusion. Only when appropriate serological investigations were performed was this discounted. It is conceivable that in patients not receiving a transfusion the circulatory collapse could be a sign of post-surgical sepsis and indeed in many case studies further doses of antibiotic were given, resulting in further haemolysis.

What should I do?

As in any area of medicine we need to have an index of suspicion for rare complications. Returning to our case, the timing of the symptoms and the lack of other contributing diseases/triggers should be enough to push us to consider the new drug as a cause for haemolysis in Mr H.

In the UK the blood service (NHSBT) are able to test patient samples for evidence of drug-induced haemolysis, looking for antibodies already bound to the red cells (i.e drug-independent antibodies) but also the binding of antibodies in the presence of the drug (i.e. drug dependent antibodies) for which they require a sample of the implicated drug. Drug metabolites may also be tested using patient urine. I am sure blood services world-wide offer a similar service and would always welcome your feedback as to testing in your country.

Management

There is very little evidence as to what to do in these cases. Most DIIHA is shortlived and supportive management, including transfusion, is sufficient. There is an exception to this, in that some studies have shown cefotetan can persist for up to 98 days and thus cause a prolonged haemolysis; whether there is a role for steroids in this situation is unclear however. Similarly whether these patients should avoid all cephalosporins for life is unclear, although subsequent exposures have been noted to result in more severe haemolysis and thus caution would suggest this approach.

Resources

Hodgson, K., Ferrer, G., Pereira, A., Moreno, C. and Montserrat, E. (2011), Autoimmune cytopenia in chronic lymphocytic leukaemia: diagnosis and treatment. British Journal of Haematology, 154: 14–22. doi: 10.1111/j.1365-2141.2011.08707.x   http://onlinelibrary.wiley.com/doi/10.1111/j.1365-2141.2011.08707.x/epdf

http://asheducationbook.hematologylibrary.org/content/2009/1/73.full

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Anaemia and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s